If you or someone you love is living with chronic depression, your doctor might have prescribed medication to help you.
While selective serotonin reuptake inhibitors (SSRIs) are usually the first choice for most physicians, trazodone can also be a medication option if SSRIs don’t work for you.
Increasingly, it’s also being prescribed for off-label use as a sleep aid, although this usage hasn’t yet been approved by the FDA. Whether you’re using trazodone for its approved use or in an off-label manner, it’s important to know what it is and how it can interact with other medications (especially with off-label use).
What is trazodone?
Trazodone (known commercially as Desyrel, Desyrel Dividose and Oleptro) is a medication and antidepressant — it belongs to a group of drugs called serotonin receptor antagonists and reuptake inhibitors (SARIs). It also shares many of the same qualities as SSRIs. Trazodone was developed to treat major depressive disorder, although it has fallen out of favor and has been mostly replaced with SSRIs. Recently, it has gained more traction as it’s being used to treat insomnia effectively. That said, trazodone has over 600 drug interactions and can be dangerous when it’s not part of a carefully selected medication regimen.
What medications or drugs interact with trazodone?
While trazodone can effectively treat the symptoms of insomnia, it can cause major concerns when you’re taking them as a part of a larger medication regime. Trazodone drug interactions can range from mild discomfort to life-threatening conditions, so using it as it was intended is essential. Some of the most dangerous interactions that trazodone has are with:
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Medications that increase serotonin levels
- Blood thinners
- CYP3A4 inhibitors and inducers
- Heart rhythm medications
- Digoxin and phenytoin (or other narrow therapeutic index medications)
What are the symptoms of trazodone interaction?
Since trazodone has so many interactions, they would be too many to list. If you feel like you might have taken a medication that your physician might not know about, it’s important to call your doctor. The most dangerous symptoms to look out that require immediate medical attention are:
- loss of coordination
- increased heart rate
- stiff muscles
Despite its effectiveness, off-label trazodone use can be dangerous when combined with other drugs. It’s important to talk to your physician so they can recommend medications that not only treat your symptoms and improve your quality of life but also work well with other medications and your lifestyle.